MAUDE Adverse Event Report: BARD ACCESS SYSTEMS POWERPICC SOLO HF CATHETER WITH SHERLOCK TIP LOCATION SYSTEM (TLS) STYLET 5F FUL; CATHETER,INTRAVASCULAR,THERAPEUTIC,LONG-TERM GREATER THAN 30 DAYS

BARD ACCESS SYSTEMS POWERPICC SOLO HF CATHETER WITH SHERLOCK TIP LOCATION SYSTEM (TLS) STYLET 5F FUL; CATHETER,INTRAVASCULAR,THERAPEUTIC,LONG-TERM GREATER THAN 30 DAYS
Model Number N/A
Medical Device Problem Code Material Frayed (1262)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device has not been returned to the manufacturer for evaluation.A lot history review (lhr) of reds1194 showed no other similar product complaint(s) from this lot number.
 
Event or Problem Description
It was reported "rn inserted the picc line without any complications.This rn felt no resistance upon removing the stylet post insertion.Chest x-ray confirmed radiopaque stylet in catheter for tip confirmation.Also noted that about 5-6cm of stylet no longer in picc line.The stylet broke and was lodged in pulmonary artery.¿ additional information rcvd 06/04/2020 : the patient was prepped and drapped in the usual sterile fashion after surgical timeout was performed.Percutaneous access was gained to the left basilica vein with 21g introducer needle under ultrasound guidance.Using a modified seldinger technique a 0.46mm x 50cm guidewire was then inserted through the introducer needle allowing the needle to be removed.A microintroducer was inserted over the guidewire allowing the guidewire to be removed.After removing the vessel dilator, the picc was then inserted through the microintroducer into the selected vein.The peel-away sheath was then removed.Cr reveals tip in lower svc pending radiologist review.All ports flushed and aspirated easily.The picc was secured using the statlock device and sterile dressings were applied.The patient tolerated the procedure well and was returned to a position of comfort with the bed in low and locked position.Report given to a primary nurse.Patient response: patient tolerated procedure with no complaints.Additional information rcvd 06/05/2020 : the stylet wire appears to have broken off and lodged in the pulmonary artery as evidenced by the post picc insertion portable chest x-ray.
 
Additional Manufacturer Narrative
H11:section a through f - the information provided by bd represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.The following were reviewed as part of this investigation: patient severity, complaint and lot history review, applicable previous investigation(s), sample (if available), labeling, applicable manufacture records, and applicable fmea documents.Based on a review of this information, the following was concluded: the complaint of a broken stylet is confirmed and was determined to be use related.One approximately 5 cm long segment of the distal end of a tls stylet was returned for evaluation.An initial visual observation showed the stylet segment was bent about 1 cm distal to its break site.A microscopic observation revealed the break site was somewhat stepped with a mostly flat surface.The proximal end of a magnet was observed to be protruding from the polyimide tubing at the break site.A break was observed in the fifteenth magnet from the distal end at the location of the observed bend.A second, smaller bend was observed in the stylet segment between the third and fourth magnets from the distal end.Plastic deformation was observed in the polyimide tubing at the break site as well as at the location of the bends in the stylet segment.The material deformation observed at the break in the stylet indicates the stylet was bent at this location to the point of breaking.This can occur if the distal end of the stylet extends past the distal end of the catheter during insertion, if the catheter is bent severely enough with the stylet still inserted, and/or if the stylet is manipulated within the catheter excessively and/or prior to flushing the catheter.A lot history review (lhr) of reds1194 showed no other similar product complaint(s) from this lot number.
 
Event or Problem Description
It was reported "rn inserted the picc line without any complications.This rn felt no resistance upon removing the stylet post insertion.Chest x-ray confirmed radiopaque stylet in catheter for tip confirmation.Also noted that about 5-6cm of stylet no longer in picc line.The stylet broke and was lodged in pulmonary artery.¿ additional information rcvd 06/04/2020 : the patient was prepped and draped in the usual sterile fashion after surgical timeout was performed.Percutaneous access was gained to the left basilica vein with 21g introducer needle under ultrasound guidance.Using a modified seldinger technique a 0.46mm x 50cm guidewire was then inserted through the introducer needle allowing the needle to be removed.A microintroducer was inserted over the guidewire allowing the guidewire to be removed.After removing the vessel dilator, the picc was then inserted through the microintroducer into the selected vein.The peel-away sheath was then removed.Cr reveals tip in lower svc pending radiologist review.All ports flushed and aspirated easily.The picc was secured using the statlock device and sterile dressings were applied.The patient tolerated the procedure well and was returned to a position of comfort with the bed in low and locked position.Report given to a primary nurse.Patient response: patient tolerated procedure with no complaints.Additional information rcvd 06/05/2020 : the stylet wire appears to have broken off and lodged in the pulmonary artery as evidenced by the post picc insertion portable chest x-ray.

Brand Name
POWERPICC SOLO HF CATHETER WITH SHERLOCK TIP LOCATION SYSTEM (TLS) STYLET 5F FUL
Common Device Name
CATHETER,INTRAVASCULAR,THERAPEUTIC,LONG-TERM GREATER THAN 30 DAYS
Manufacturer (Section D)
BARD ACCESS SYSTEMS
605 n. 5600 w.
salt lake city UT 84116
MDR Report Key10192743
Report Number3006260740-2020-02220
Device Sequence Number908540
Product Code LJS
UDI-Device Identifier00801741035890
UDI-Public(01)00801741035890
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K072230
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 08/19/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/31/2020
Device Model NumberN/A
Device Catalogue Number9395108Q
Device Lot NumberREDS1194
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/16/2020
Event Location Hospital
Initial Date Received by Manufacturer 06/02/2020
Supplement Date Received by Manufacturer07/22/2020
Initial Report FDA Received Date06/24/2020
Supplement Report FDA Received Date08/19/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Disability;
Patient Age55 YR